Everyday Medications that Increase the Risk of Heart Attack

Data out of Stanford University suggest that Proton Pump Inhibitors (PPI’s) such as Prilosec, Prevacid, and Nexium are associated with a higher risk of heart attack.  Published in the journal PLOS One online, researchers looked over 2.9 million patients over a several year period to determine if patients who took PPI’s for gastro esophageal reflux had an increased risk for myocardial infarction than patients who did not.  Concern was raised when scientists discovered that PPI’s potentially reduced the antiplatelet effect of clopidogrel, a drug use to prevent clotting after a heart attack or stroke.  The clopidogrel is used after heart attack to prevent clotting which could lead another heart attack.  They were concerned that if heart attack was raised in this population, it could extend to lower risk patients.

The study showed that patients taking PPI’s had a 16% increased risk of heart attack.  H2 Blockers, such as Zantac and Pepcid were not associated with an increase risk.  Perhaps more importantly, the risk was not just associated with high risk categories such as having had a previous heart attack, the elderly or taking clopidogrel.  It was applicable to all ages and risk groups.

The study has several limitations including the attempt to look back at charts and determine what medications are being taken.  Often patients will take over the counter PPI’s and may not be accurately reporting it to their physician.  Also, retrospective analyses like this are subject to certain biases and are not as valuable as preplanned double-blind clinical trials.  However, the large number of patients reviewed does give the study significant credence.

PPI’s are one the most commonly used medications in the United States and around the world, with over 113 million prescriptions filled globally each year.  PPI’s are used to treat stomach and intestinal ulcers and heartburn, as well as to prevent gastrointestinal bleeding from NSAID’s in higher risk populations.  NSAID’s have been associated with a number of serious complications in addition to bleeding ulcers including kidney and liver issues, fluid retention with swelling in the legs, elevated blood pressure and possibly increasing the risk of heart attack.

Medications that are often used to treat or prevent the side effects of another medication create a potentially vicious cycle for patients who will ultimately end up taking more and more medications to manage an illness. The risk of adverse events increases with the number of medications prescribed, and the number of medications prescribed increases with age.

The avoidance of polypharmacy and therefore reducing the risk of dangerous medication side effects is crucial for patients and providers.  Alternative therapies, such as FDA regulated medical foods, which by definition must be on the FDA GRAS list (generally recognized as safe), may have similar efficacy to standard pharmaceuticals but without the side effects. Understanding the risks and benefits of medications is an important part of being a patient and a healthcare provider. Exploring the medication options that may be better tolerated is something every patient and physician should do.

 

Is Your OTC Pain Reliever Going to Kill You?

Although acetaminophen (Tylenol) is heavily marketed for its safety, FDA recommends health care professionals to discontinue prescribing and dispensing drug products with more than 325 mg of acetaminophen due to the high risk of liver injury.  Severe liver injury may occur in patients who:

  • Took more than the prescribed dose of an acetaminophen containing product in a 24 hour period.
  • Took more than one acetaminophen containing product at the same time.
  • Drank alcohol while taking acetaminophen products.

Acetaminophen is widely used as an over the counter pain reliever and fever medication and is often combined with other ingredients such as cough and cold ingredients.  Patients may be unaware that many products (both prescription and OTC) may contain acetaminophen, making it easy to accidentally take too much [1-5]. In fact,  acetaminophen poisoning accounts for approximately one-half of all cases of acute liver failure in the United States and Great Britain[16].

Ibuprofen (Motrin, Advil) is also widely used for pain and inflammation but not without risk.  Ibuprofen carries a black box warning from the FDA regarding the cardiovascular and gastrointestinal risks associated with its use.  Patients taking ibuprofen have an increased risk of serious cardiovascular thrombotic events including myocardial infarction and stroke. Researchers in Denmark observed a nearly threefold increase in the number of deaths from gastrointestinal bleeding within one year of ibuprofen prescription [14].  The risk of side effects is so high for elderly patients the American Geriatrics Society has recommended that patients over the age of 65 avoid NSAID use if at all possible [6-10].  This real risk was studied by RE Tarone who noted a marked rise in baseline rate of gastrointestinal bleed with advancing age with the large majority of cases occurring among persons age 65 or older.  The average relative increase in risk of gastrointestinal bleeding was found to be fourfold or slightly higher in NSAID users and six fold or higher at heavy prescription levels [15].

NSAID High Risk Groups

Medications such as Tylenol and ibuprofen, which are readily available over-the-counter, are perceived to be safe medications; but research has proven that they are not without risk.  Physicians, payers and patients are requesting a safe more effective alternative to treat pain which becomes increasingly important as the population ages.

Medical foods such as Theramine treat the dietary deficiencies that are associated with pain and inflammation.  Pain reduction is accomplished by moderating responsiveness to noxious stimuli, regulating the transmission of pain signals and controlling inflammation. The use of medical foods has been long standing and there have been no reports of GI bleed in over 10 years on the market.

Two multi-center double-blind clinical trials established the safety and efficacy of Theramine in the treatment of chronic back pain.  In a clinical study comparing the medical food Theramine and a non-steroidal anti-inflammatory medication, Theramine was shown to be more effective than low dose NSAIDs in treating low back pain.  Clinical data indicate significant reduction in back pain with the administration of Theramine alone, while administration of a low dose NSAID had no appreciable effect on pain.

An important observation by researchers EL Fosbol and L Kober note that, “Individual NSAIDs have different cardiovascular safety that needs to be considered when choosing appropriate treatment.  In particular, rofecoxib and diclofenac were associated with increased cardiovascular mortality and morbidity and should be used with caution in most individuals.  This notion is also valid for healthy individuals and underlines the importance of critical use of NSAID therapy in the general population and also that over-the-counter retail of NSAIDs should be reassessed.”[13]

 

REFERENCES

 

1.  Wolf M; King J; Jacobson K; et al “Risk of Unintentional Overdose with Non-prescription Acetaminophen Products”  J Gen Intern Med 2012 Dec; 27(12): 1587-1593

2.  “Acetaminophen Toxicity in Children” Pediatrics vol. 108 No. 4 Oct. 1 2001

3.  Farrell S; Tarabar A; et al “Acetaminophen Toxicity” Medscape June 24, 2011

4.  Plaisance K “Toxicities of Drugs Used in the Management of Fever” Clinical Infectious Diseases 2000 31 Supp 5: S219-S223

5.http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm381650.htm

6.http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085282.htm

7.  Pilotto A; Franceschi M; Leandro G; Di Mario F; “NSAID and aspirin use by the elderly in general practice:  effect on gastrointestinal symptoms and therapies:  Drugs Aging 2003; 20(9): 701-10.

8.  Smith SG “Dangers of Non-steroidal Anti-inflammatory drugs in the elderly” Can Fam Physician vol. 35 March 1989

9.  American Geriatrics Society Updated Beers Criteria for Potentially Inappropriate Medication Use in Older Adults

10.  Gurwitz JH; Everitt DE; Monane M; Glynn RJ, Choodnovskiy I; Beaudet MP; Avorn J; “The impact of ibuprofen on the efficacy of antihypertensive treatment with  hydrochlorothiazide in elderly persons” J Gerontol A Biol Sci Med Sci 1996 Mar; 51 (2): M74-9

11.  Shell WE; Charuvastra E; DeWood M; May L; Bullias D; Silver D “ A Double-blind controlled trial of a single dose naproxen and an amino acid medical food Theramine for the treatment of low back pain”  Am J of Ther 2010

12.  Shell WE; Pavlik S; Roth B; Silver M; Breitstein M; May L; Silver D “ Reduction in pain and inflammation associated with chronic low back pain with the use of the medical food Theramine”  Amer J of Ther 2014

13.  Fosbol EL; Kober L; Torp-Pedersen C; Gialason GH “ Cardiovascular safety of non-steroidal anti-inflammatory drugs among healthy individuals”  Expert Opin Drug Saf 2010 Nov; 9(6): 893-903

14.  Lipworth L; Friis S; Blot Wj; McLaughlin JK; Mellemkjaer L; Johnsen SP; Norgaard B Olsen JH “ A population based cohort study of mortality among users of ibuprofen in Denmark”  Am J Ther 2004 May-Jun; 11(3): 156-63

15.  Tarone RE; Blot WJ; McLaughlin JK “Nonselective non-aspirin non-steroidal anti-inflammatory drugs and gastrointestinal bleeding:  relative and absolute risk estimates from recent epidemiologic studies”  Am J Ther 2004 Jan-Feb; 11(1): 17-25